Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2018, 1:51 PM EDT for Clare County, Isabella County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 1:51 PM EDT (17:51 UTC)
- Expired
- Aug 2, 2018, 2:27 PM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clare County, MI, Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 107 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:20 PM EDT | TSTM WND DMG | 2 Sw Delwin, MI | TREE DOWN ALONG LEATON RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS53 KGRR 021751
SVRGRR
MIC035-073-021845-
/O.NEW.KGRR.SV.W.0020.180802T1751Z-180802T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
151 PM EDT THU AUG 2 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Isabella County in central Michigan...
Southeastern Clare County in central Michigan...
* Until 245 PM EDT.
* At 151 PM EDT, a severe thunderstorm was located near Lake
Isabella, or 6 miles northwest of Mount Pleasant, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Pleasant... Clare... Rosebush...
Lake Isabella... Delwin... Beal City...
Loomis... Winn... Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4361 8461 4348 8494 4365 8508 4402 8461
TIME...MOT...LOC 1751Z 232DEG 30KT 4364 8490
HAIL...1.00IN
WIND...60MPH
$$
HOVING3 follow-up statements
317
WWUS53 KGRR 021810
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
210 PM EDT THU AUG 2 2018
MIC035-073-021845-
/O.CON.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Isabella MI-Clare MI-
210 PM EDT THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN ISABELLA AND SOUTHEASTERN CLARE COUNTIES...
At 209 PM EDT, a severe thunderstorm was located near Rosebush, or 6
miles south of Clare, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mount Pleasant... Clare... Rosebush...
Delwin... Beal City... Loomis...
Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4363 8461 4356 8482 4368 8496 4399 8461
TIME...MOT...LOC 1809Z 232DEG 30KT 4374 8473
HAIL...1.00IN
WIND...60MPH
$$
HOVING031
WWUS53 KGRR 021821
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
221 PM EDT THU AUG 2 2018
MIC035-021830-
/O.CAN.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Clare MI-
221 PM EDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4363 8461 4359 8472 4372 8483 4380 8470
4382 8466 4381 8461
TIME...MOT...LOC 1820Z 232DEG 30KT 4380 8462
$$
MIC073-021845-
/O.CON.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Isabella MI-
221 PM EDT THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN ISABELLA COUNTY...
At 220 PM EDT, a severe thunderstorm was located near Coleman, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rosebush... Delwin... Loomis...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4363 8461 4359 8472 4372 8483 4380 8470
4382 8466 4381 8461
TIME...MOT...LOC 1820Z 232DEG 30KT 4380 8462
HAIL...0.75IN
WIND...60MPH
$$
HOVING573
WWUS53 KGRR 021827
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
227 PM EDT THU AUG 2 2018
MIC073-021837-
/O.CAN.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Isabella MI-
227 PM EDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ISABELLA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4363 8461 4359 8472 4372 8483 4380 8470
4382 8466 4381 8461
TIME...MOT...LOC 1827Z 232DEG 30KT 4384 8455
$$
HOVINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:38 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 2, 1:38 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 138 PM EDT Thu Aug 2 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 AM EDT Thu Aug 2 2018 A frontal boundary approaching from Wisconsin early this morning will stall over Lower Michigan today, leading to scattered to numerous showers and thunderstorms. The front will dissipate later tonight and Friday, and dry and warm weather will prevail for the weekend. && .SHORT TERM...(Today through Saturday) Issued at 330 AM EDT Thu Aug 2 2018 Short range guidance/CAMs have not been handling the current convection too well and have made some fairly significant adjustments to pops through daybreak to reflect current radar trends. Convection is the result of theta-e advection on nose of a 25 kt low level jet ahead of the approaching front. Our rain chances today are some of the best we've seen in some time in terms of areal coverage. The ongoing activity is expected to wane by mid morning, with new diurnal convection developing along the sfc front in the afternoon. This will be aided by a decent mid level shortwave, and possible mesoscale contributions from various MCVs currently noted along the front in regional radar mosaic loop. Amount of sunshine/heating will dictate degree of instability today, but HREF ensemble mean sfc capes of 1000-2000 J/KG are progged. Deep layer shear will be less than 20kts this afternoon, so threat of organized strong/svr convection is low but can't rule out some isolated gusty winds/small hail in some of the stronger cells along the front later today. General consensus among the CAMs/HREF is that scattered convection today will eventually transition that a broken line of pulse storms along the sfc front by late in the day in a band from roughly Saginaw southwest to Ionia to Paw Paw/AZO. This activity continues through the evening hours and does not really move much since the front stalls out. The storms weaken after sunset, but some isolated showers may linger well into the night with the front still in the area. Fog/stratus looks to be an issue later tonight into Friday morning, but arrival of drier/more stable air mass from the west should preclude afternoon convection on Friday. Exception may be near LAN/JXN where weak sfc convergence and 500-1000 J/KG of cape could pop a storm or two. High confidence for dry and warmer weather on Saturday as sfc and shortwave ridging, along with H8 temps near 20C, impact the area. .LONG TERM...(Saturday night through Wednesday) Issued at 330 AM EDT Thu Aug 2 2018 We are looking at a more unsettled, and potentially active weather pattern at times in the long term. Lots of details to be worked out yet however. The long term will start out dry as the upper ridge axis approaching the area at the end of the short term on Sat, will still be close enough to keep the rain at bay. This will shift east of the area on Sunday, and allow a short wave and associated sfc front approach later in the day and Sunday night. It appears that the front and associated rain should sink just south of the CWFA by Monday. There is an interesting feature that we are, and will continue to monitor for the Tue time frame. The front will initially be south of the area. The models agree that there should be a fairly healthy short wave coming in to interact with it, along with some potential coupling of upper jets. The Euro has been fairly consistent in indicating some heavy swaths of rain with a strengthening sfc low as it comes overhead. The GFS is a bit further south, and not quite as organized. A lot of things have to come together just right, but there could be a severe/heavy rain event on Tue. Additional short wave energy will be in the vicinity of the region still on Wed behind the potentially bigger event on Tue. This will keep a chance of showers/storms for the area on Wed. Cooler air will be settling in for the area with the upper troughing over the region. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 133 PM EDT Thu Aug 2 2018 The atmosphere continues to destabilize and showers and thunderstorms are expected to expand around the region in the next by 19z. It appears they will form into a broken line from roughly KGRR to just west of KAZO and then head east. Thus nearly all TAF sites feature a period of showers and thunderstorms prior to sunset. Low clouds and fog look likely to move in tonight. IFR and lower impacts are possible. Looking upstream at this time...lots of low clouds exist in Wisconsin, so as this system builds east, tomorrow may be fairly cloudy with mainly MVFR impacts during the day. && .MARINE... Issued at 330 AM EDT Thu Aug 2 2018 Southwest flow is staying in check for now but will continue to monitor for potential brief period of higher waves of 3-4 ft today, mainly between Holland and Whitehall. Will advertise a moderate risk of rip currents in this area today. && .HYDROLOGY... Issued at 1233 PM EDT Thu Aug 2 2018 River levels are running around to a little below normal for the time of year. Abnormally dry conditions continue over much of the area, especially in the greater Lansing region. The U.S. Drought Monitor shows a moderate drought has developed over that area. Localized heavy rain will be possible today. It will then be dry through most of the weekend. A front will stall out over the area early next week and a slow moving shortwave will track in from the west. The flood potential is low, but beneficial rain is possible today and early next week. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Meade SHORT TERM...Meade LONG TERM...NJJ AVIATION...MJS HYDROLOGY...63 MARINE...Meade
Hazardous weather outlook, Aug 2, 1:18 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 118 PM EDT Thu Aug 2 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 118 PM EDT Thu Aug 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected this afternoon into this evening. An isolated severe thunderstorm is possible with a local damaging wind and large hail risk being the main hazard. Any stronger storms could contain gusty winds, small hail, frequent lightning and heavy downpours. Locally dense fog may form late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few non severe storms are possible Friday around Lansing and Jackson. After a hot, humid and mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-030845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 118 PM EDT Thu Aug 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms this afternoon are not expected to be severe but may produce cloud to water lightning strikes, small hail, and gusty winds. A moderate risk of rip currents will exist today for Muskegon, Grand Haven, and Holland area beaches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday After a mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade MJS
In the hours before
Special weather statement, Aug 2, 9:21 AM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
921 AM EDT THU AUG 2 2018
MIZ039-040-046-021400-
Isabella MI-Osceola MI-Clare MI-
921 AM EDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY...
At 921 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lake, or 12 miles northwest of Clare, moving northeast at 45 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Clare... Marion... Farwell...
Lake... Brinton... Temple...
Lake George... Leota...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4416 8461 4381 8461 4376 8503 4408 8524
4417 8505
TIME...MOT...LOC 1321Z 246DEG 41KT 4391 8499
MJSSpecial weather statement, Aug 2, 10:00 AM EDT, 3 hours 51 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 1000 AM EDT THU AUG 2 2018 MIZ040-046-021430- Isabella MI-Clare MI- 1000 AM EDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY... At 959 AM EDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles southwest of Roscommon Township to near Loomis. Movement was northeast at 45 mph. Winds in excess of 40 mph with downed tree limbs will be possible with these storms. Locations impacted include... Loomis... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall and frequent cloud to ground lightning are also occurring with these storms. Localized flooding is possible. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Do not drive your vehicle through flooded roadways. && LAT...LON 4371 8461 4370 8465 4416 8488 4416 8461 TIME...MOT...LOC 1359Z 241DEG 39KT 4416 8477 4382 8460 MJS
Special weather statement, Aug 2, 1:42 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
142 PM EDT THU AUG 2 2018
MIZ039-040-045-046-021845-
Isabella MI-Osceola MI-Mecosta MI-Clare MI-
142 PM EDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Isabella, or 10 miles west of Mount Pleasant, moving northeast
at 40 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm, in addition to half inch size hail.
Locations impacted include...
Mount Pleasant... Big Rapids... Clare...
Evart... Farwell... Mecosta...
Rosebush... Barryton... Canadian Lakes...
Lake Isabella... Lake... Paris...
Hersey... Stanwood... Brinton...
Sylvester... Lake George... Chippewa Lake...
Delwin... Gibos Corners...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4368 8461 4347 8513 4347 8532 4369 8556
4379 8556 4416 8489 4416 8461
TIME...MOT...LOC 1741Z 234DEG 36KT 4364 8497
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:36 PM EDT | Special Marine Warning | GRR | 40 min | |
| Aug 1, 8:38 PM EDT | Special Weather Statement | GRR | Mason | 67 min |
| Aug 2, 9:21 AM EDT | Special Weather Statement | GRR | Clare | 39 min |
| Aug 2, 10:00 AM EDT | Special Weather Statement | GRR | Clare | 30 min |
| Aug 2, 1:42 PM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta | 63 min |
| Aug 2, 4:39 PM EDT | Special Weather Statement | GRR | Barry, Clinton, Eaton, Gratiot, Ionia, Kalamazoo and 2 more | 3 hr |
| Aug 2, 5:26 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 31 min |
| Aug 2, 5:39 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia | 37 min |
| Aug 2, 6:02 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 20 min |
| Aug 2, 7:30 PM EDT | Special Weather Statement | GRR | Barry, Ionia | 60 min |
| Aug 2, 7:59 PM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ionia | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.